The Center for medicare came out with a list of medications that should not be taken by people over 65. I have been on it for many years. 3 yrs ago when I turned 65 I started to get refusals to pay because it wasn't an approved drug. I truly think this list is merely to make it so insurance companies can refuse to pay for it. I have no problems with it. Since I retired I did cut the dose in half because I don't have the stress I did before and don't need as much. But that was merely because I was trying to cut down on the meds that dried my mouth. Its cheap so I just pay for it.
Kaismama is speaking of a list called the "Beers list" and it is a list of medications that have been known to have some kind of risk to people 65+. Amitriptyline can cause increased risk for falling because it is sedating and as she mentioned, often insurance companies dont want to pay for meds on this list. If your Dr deems it safe and effective for you and you have no problems then you can continue to use it-just be aware that it can increase your risk of falling because the sedation can be more pronounced in older people.
Elavil (brand name for amytriptiline) isn't considered to be a good choice for elderly people. It has a lot of side effects, including dizziness, and has been known to cause changes in blood pressure when a person changes positions from sitting to standing. Also causes blurred vision, constipation, and even delirium. Shorter-acting sleep-specific meds (like Sonata) are generally considered better choices. Elavil is an antidepressant (tricyclics) and not widely prescribed these days.
- Amitriptyline Information for Consumers
- Amitriptyline Information for Healthcare Professionals (includes dosage details)
- Side Effects of Amitriptyline (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
I have been taking Trazodone as a sleep aid for 15 years. I take 150 to 450mg as needed but take it?
Posted 10 Sep 2014 • 2 answers
Posted 8 Jan 2017 • 2 answers
Posted 30 Jan 2017 • 1 answer
Posted 24 Mar 2017 • 0 answers
Posted 1 day 16 hours ago • 1 answer